Illinois, 2001

Flash Flooding in Illinois, December 17, 2001

December 17, 2001 · NWS PAH · 9 events in 9 counties and zones

Heavy rain falling on saturated ground caused water levels to rise quickly. After the initial rapid rises, a prolonged period of flooding set in as light to moderate rain continued to fall.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rain falling on saturated ground caused water levels to rise quickly. After the initial rapid rises, a prolonged period of flooding set in as light to moderate rain continued to fall. In Williamson County, water was 3 feet deep over the Saline River bridge on a county road, and roads were washed out. In Hardin County, some bridges were washed out. Illinois Route 146 was closed near Anna, and Route 145 was barricaded north of Route 146 in Pope County. Pulaski County reported 15 to 20 road closures. Water entered at least two businesses in Vienna. A car dealership and a city park in Vienna were flooded by the Little Cache Creek. In Johnson County, a total of 20 road closures were reported, and the community of Flatwoods was completely cut off for a short time. Near Elba in Gallatin County, several families were forced from their homes due to backwater flooding. Water entered an elementary school in Metropolis. Water also entered a warehouse in Metropolis used to store Christmas toys for needy local children. Several hundred dollars worth of toys were damaged. Numerous roads were closed throughout southern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 17, 2:08 AM CST, 6 hours 57 minutes earlier.

Area forecast discussion, Dec 17, 2:08 AM CST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
208 AM CST MON DEC 17 2001

MAIN CHALLANGE CONTINUES TO BE DURATION AND AMOUNT OF RAIN. CURRENT
PACKAGE IN PRETY GOOD SHAPE. WILL MAKE A FEW TWEAKS HERE AND THERE
TO ACCOMODATE TIMING OF PRECIP.

LOCAL RADAR LOOPS SHOWS BACK EDGE OF PRECIP SHIELD MAKING ITS WAY
ACROSS CENTRAL MISSOURI AND CENTRAL ARKANSAS. DUE TO QUICK MOVEMENT
OF ONGOING SYSTEM...BOTH ETA/AVN SHOW HEAVY PRECIP EAST OF THE
REGION BY 18Z...HOWEVER WRAP-AROUND MOISTURE AND UPPER TROF COULD
TOUCH OFF SCATTERED SHOWERS THROUGHOUT THE AFTERNOON. WILL SPLIT THE
FIRST PERIOD OF ALL ZONES TO ACCOMODATE FOR THIS. EXPECT ANOTHER 1
TO 1 1/2 INCHES OF RAIN CWA-WIDE BEFORE PRECIP EXITS WITH THE LOW TO
THE NORTHEAST. THIS SHOULD BE ENOUGH TO CAUSE MOST OF THE CWA TO
HAVE SOME LEVEL OF FLOODING PROBLEMS. AS A RESULT...WILL LEAVE
CURRENT FFA IN EFFECT UNTIL 4 PM CST. IN THE WAKE OF THIS SYSTEM
UPPER FLOW BRIEFLY BECOMES ZONAL BUT BY TUESDAY NIGHT A SHORT WAVE
AND ASSOCIATED COLD FRONT COMES WHIPPING ACROSS THE CWA. POST
FRONTAL MOISTURE APPEARS TO BE LIMITED AND BOTH MODELS SHOWING
MAINLY SINGLE DIGIT POPS SO WILL MENTION CLOUDINESS ONLY. AFTER THAT
SURFACE HIGH PRESSURE AND STEADILY RISING HEIGHTS ALOFT SHOULD KEEP
THE REGION DRY THROUGH AT LEAST LATE SATURDAY. WILL NOT MAKE ANY
CHANGES TO THE EXTENDED AT THIS TIME.

.PAH...FLOOD WATCH (FFA) FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY THROUGH 4 PM CST
THIS AFTERNOON.

PACKETT

In the hours before

Special weather statement, Dec 17, 5:00 AM CST, 4 hours 5 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-171500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CST MON DEC 17 2001

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE QUAD STATE REGION
TODAY.

DISCUSSION...
LOW PRESSURE OVER WESTERN TENNESSEE THIS MORNING WILL CONTINUE TO
TRACK NORTHEAST TODAY...MOVING INTO NORTH CENTRAL KENTUCKY BY
MIDDAY. AS THIS STORM SYSTEM MOVES AWAY FROM OUR AREA...RAIN WILL END
ACROSS THE QUAD STATE FROM WEST TO EAST THIS MORNING.  ALTHOUGH THE
MODERATE TO HEAVY RAIN WILL COME TO AN END BY MIDDAY...CREEKS AND
RIVERS WILL CONTINUE TO RISE THROUGHOUT THE DAY DUE TO RUNOFF FROM
THE WELL SATURATED GROUND. ANY FLOODING THAT OCCURRED OVERNIGHT OR
DEVELOPS THIS MORNING WILL BE SLOW TO SUBSIDE...AND THEREFORE A FLOOD
WATCH REMAINS IN EFFECT 4 PM CST.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS REQUESTED THROUGHOUT THE DAY FOR CONTINUED
UPDATES ON FLOODING ACROSS THE REGION.  PLEASE REPORT ANY AREAS OF
FLOODING TO LOCAL LAW ENFORCEMENT AGENCIES.

RSU

The radar

The Paducah radar (KPAH), 45 km away, was scanning. The volume nearest the first event began at 15:07 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Johnson

When
December 17, 9:05 AM CST to 1:20 PM CST
Where
Johnson County, Countywide
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Flash Flood, Pope

When
December 17, 10:00 AM CST to 1:20 PM CST
Where
Pope County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Flash Flood, Saline

When
December 17, 10:00 AM CST to 1:20 PM CST
Where
Saline County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Flash Flood, Union

When
December 17, 10:00 AM CST to 1:20 PM CST
Where
Union County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Flash Flood, Gallatin

When
December 17, 10:30 AM CST to 1:20 PM CST
Where
Gallatin County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Flash Flood, Hardin

When
December 17, 10:30 AM CST to 1:20 PM CST
Where
Hardin County, Countywide
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Flash Flood, Massac

When
December 17, 10:30 AM CST to 1:20 PM CST
Where
Massac County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Flash Flood, Pulaski

When
December 17, 10:30 AM CST to 1:20 PM CST
Where
Pulaski County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Flash Flood, Williamson

When
December 17, 11:35 AM CST to 1:20 PM CST
Where
Williamson County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273637, 5273639, 5273641, 5273642, 5273635, 5273636, 5273638, 5273640, 5273643.